Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 54, NWS Fort Worth, TX

June 9, 2004Cooke County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 9, 2004, 11:46 AM CDT for Cooke County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 11:46 AM CDT (16:46 UTC)
Expired
Jun 9, 2004, 2:00 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Cooke County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 122 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 091646
FFWFTW
TXC097-091900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1146 AM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COOKE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 200 PM CDT

* AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A BAND OF HEAVY RAINFALL OVER WESTERN COOKE COUNTY. EMERGENCY      
  MANAGEMENT OFFICIALS ALSO REPORTED SEVERAL ROADS BEING COVERED     
  WITH WATER IN THE WESTERN HALF OF THE COUNTY. THE RAINFALL IS     
  MOVING NORTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE DEXTER...GAINESVILLE...
  MARYSVILLE...MUENSTER AND WOODBINE

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3346 9745 3377 9745 3385 9724 3376 9720
          3373 9712 3388 9695 3345 9695

$$

65/DD
1 follow-up statement
000 
WGUS74 KFWD 091807
FFSFTW
TXC097-091900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
107 PM CDT WED JUN 9 2004

...A FLASH FLOOD WARNING CONTINUES FOR COOKE COUNTY UNTIL 200 PM
CDT...

ALTHOUGH NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT 
PRECIPITATION HAS DIMINISHED ACROSS COOKE COUNTY...ADDITIONAL HEAVY 
RAINFALL IS EXPECTED TO MOVE INTO THE REGION LATER THIS AFTERNOON.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

THIS IS A DANGEROUS SITUATION. IF YOU ARE NEAR...OR LIVE...IN A FLASH
FLOOD PRONE AREA...MOVE IMMEDIATELY TO HIGHER GROUND. DO NOT ATTEMPT
TO WALK OR DRIVE ACROSS AREAS WHERE WATER IS FLOWING.

LAT...LON 3344 9747 3380 9747 3388 9724 3374 9708
          3395 9695 3343 9695

$$

65/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 11:30 AM CDT, 16 minutes earlier.

Area forecast discussion, Jun 9, 11:30 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1130 AM CDT WED JUN 9 2004

.UPDATE...
1110 AM CDT

WITH TROUGH MOVING ASHORE ON WEST COAST...WESTERN EDGE OF TROPICAL
PLUME FINALLY SHOWING SIGNS OF PUSHING EAST. UNFORTUNATELY FOR
RAIN-SOAKED WESTERN ZONES...LARGE AREA OF PRECIP PIVOTING WITH
COUNTERCLOCKWISE MOTION OF SYSTEM...AND WILL CONTINUE TO INUNDATE
WESTERN ZONES THIS AFTERNOON. SLOW TRANSLATION EASTWARD TO OCCUR
LATE IN THE DAY...BUT WITH AFTERNOON CONVECTION TO THE SOUTH
INCREASING WIDTH OF CONVEYOR BELT...ENTIRE CWA LIKELY TO EXPERIENCE
PROLONGED RAIN THIS AFTERNOON. RAINS WILL CONTINUE INTO THE EVENING
CENTRAL...AND MAY LINGER IN EAST INTO THURSDAY MORNING. WILL ASSESS
NEED FOR EXTENDING FFA WITH AFTERNOON PACKAGE.

WITH UPDATE...WILL INCREASE POPS THIS AFTERNOON...PER CURRENT TRENDS
AND LATEST DATA. ALSO INCREASING POPS OVERNIGHT...WITH SLOW TAPERING
OFF WEST TO EAST INTO THURSDAY. RAISED QPF TOTALS AREAWIDE NEXT 18
HRS. HAVE LOWERED TEMPS THIS AFTERNOON...CONSIDERABLY IN AREAS WHERE
RAIN HAS BEEN THE MOST COPIOUS LAST 12 HRS. UPDATED NUMBERS BELOW. 25

&&

.PREV DISCUSSION...
310 AM CDT

THE AFD HAS BEEN UPDATED TO EXPAND THE FLASH FLOOD WATCH WESTWARD TO
INCLUDE ALL OF NORTH CENTRAL TEXAS.  A BAND OF MODERATE TO HEAVY
RAIN CURRENTLY EXTENDS FROM WESTERN DENTON COUNTY SSW ACROSS EASTERN
PARKER...WESTERN TARRANT...HOOD COUNTIES...THEN SOUTH TO CORYELL
COUNTY.  THIS BAND IS CREATING A TRAINING PATTERN ACROSS WESTERN
PARTS OF THE FLASH FLOOD WATCH...WHERE 3 TO 9 INCHES OF RAIN FELL
SUNDAY NIGHT...AND UP TO AN INCH ON TUESDAY.  A LARGE AREA OF RAIN
IS DEVELOPING JUST SOUTH AND SOUTHWEST OF THE CWA MOVING NORTH
NORTHEAST AT 25 MILES AN HOUR.  MODERATE TO HEAVY RAIN WILL LIKELY
OCCUR ACROSS AT LEAST THE WESTERN 1/2 OF THE AREA DURING THE NEXT
TWO TO FOUR HOURS...WITH WIDESPREAD FLOODING POSSIBLE.

&&

.PRELIMINARY POINT POPS/TEMPS...
DALLAS-FT. WORTH, TX   79  72  86  73 /  90  50  20   0
WACO, TX               80  71  87  73 /  90  50  20   0
PARIS, TX              78  71  86  73 /  80  60  30   0
DENTON, TX             77  72  87  72 /  90  50  20   0
MCKINNEY, TX           77  72  87  72 /  90  50  20   0
DALLAS, TX             79  72  86  73 /  90  50  20   0
TERRELL, TX            80  72  86  73 /  80  60  30   0
CORSICANA, TX          80  72  86  73 /  80  60  30   0
TEMPLE, TX             82  72  86  73 /  90  50  20   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 400 PM CDT WEDNESDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&

EFFECTIVE TUESDAY JUNE 15 2004...THE AWIPS PRODUCT IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM AFDFTW TO AFDFWD. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 15 2004.
Hazardous weather outlook, Jun 9, 3:12 AM CDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
312 AM CDT WED JUN 9 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
312 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 4 PM. RAIN
AND SCATTERED THUNDERSTORMS ARE EXPECTED OVER ALL OF NORTH TEXAS
TODAY...THEN DIMINISHING IN COVERAGE TONIGHT.  ADDITIONAL RAINFALL
AMOUNTS BETWEEN ONE AND THREE INCHES ARE POSSIBLE...WITH ISOLATED
AMOUNTS OVER FOUR INCHES POSSIBLE THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS AFTERNOON FOR
REPORTS OF FLASH FLOODING OR FLOODING.

42

EFFECTIVE TUESDAY JUNE 15 2004...THE AWIPS PRODUCT IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM HWOFTW TO HWOFWD. THE WMO HEADER
WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 15 2004.

In the hours before

Local storm report, Jun 9, 10:28 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1028 AM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

630 AM      FLASH FLOOD     4 N WALNUT SPRINGS       32.11N  97.75W
06/09/2004                  BOSQUE              TX   POWER PLANT

            EMPLOYEE FROM THE PLANT NEAR GLEN ROSE REPORTED WATER UP
            TO 11/2 FT DEEP OVER FM 144 AT S. HILL CREEK.
Local storm report, Jun 9, 10:31 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1031 AM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

830 AM      FLASH FLOOD     3 N GLEN ROSE            32.28N  97.75W
06/09/2004                  SOMERVELL           TX   POWER PLANT EMPLOYEE

            WATER OVER ROADS WITHIN AND SURROUNDING AREAS OF POWER
            PALNT NEAR GLEN ROSE.
Local storm report, Jun 9, 10:34 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1034 AM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

830 AM      FLASH FLOOD     8 SW GRANBURY            32.36N  97.88W
06/09/2004                  HOOD                TX   POWER PLANT EMPLOYEE

            WATER 4 FEET DEEP OVER FM 51 AT SQUAW CREEK. ROAD
            CLOSED.
Local storm report, Jun 9, 10:56 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1056 AM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1054 AM     FLASH FLOOD     ALEDO                    32.70N  97.60W
06/09/2004                  PARKER              TX   LAW ENFORCEMENT

            WIDESPREAD FLOODING OF NUMEROUS ROADS IN THE ALEDO AREA.
            EVACUATION OF THE HORSESHOE BEND HOUSING COMMUNITY.
Local storm report, Jun 9, 10:59 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1059 AM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1050 AM     FLASH FLOOD     JUSTIN                   33.09N  97.30W
06/09/2004                  DENTON              TX   LAW ENFORCEMENT

            LARGE SCALE FLOODING WEST OF PONDER ON FM 2449. FM 407
            CLOSED AROUND JUSTIN. NUMEROUS OTHER AREAS HAVE ROAD
            CLOSURES IN WESTERN PART OF COUNTY.
Local storm report, Jun 9, 11:33 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1133 AM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1127 AM     FLASH FLOOD     BOYD                     33.08N  97.56W
06/09/2004                  WISE                TX   LAW ENFORCEMENT

            FM 730 CLOSED 2 MILES NORTH OF BOYD. FM 3259 IS CLOSED. SH
            114 DOWN TO ONE LANE WEST OF BOYD. THESE ALL DUE TO WATER OVER
            THE ROAD.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:05 AM CDTFlash Flood WarningFWDDenton, Parker, Tarrant, Wise4 hr
Jun 9, 3:33 AM CDTFlash Flood WarningFWDHood5 hr
Jun 9, 5:35 AM CDTFlash Flood WarningFWDSomervell3 hr
Jun 9, 5:53 AM CDTFlash Flood WarningFWDDenton, Parker, Tarrant, Wise4 hr
Jun 9, 6:59 AM CDTFlash Flood WarningFWDJack, Palo Pinto3 hr
Jun 9, 7:20 AM CDTFlash Flood WarningFWDBosque, Hamilton4 hr
Jun 9, 8:19 AM CDTFlash Flood WarningFWDComanche, Erath, Hood, Mills, Somervell4 hr
Jun 9, 10:00 AM CDTFlash Flood WarningFWDDenton, Jack, Palo Pinto, Parker, Tarrant, Wise4 hr
Jun 9, 11:15 AM CDTFlash Flood WarningFWDBosque, Hamilton3 hr
Jun 9, 12:07 PM CDTFlash Flood WarningFWDComanche, Erath, Hood, Mills, Somervell4 hr
Jun 9, 1:43 PM CDTFlash Flood WarningFWDBosque, Comanche, Cooke, Coryell, Denton, Erath and 10 more4 hr
Jun 9, 3:12 PM CDTFlash Flood WarningFWDJohnson3 hr
Jun 9, 3:56 PM CDTFlash Flood WarningFWDBell, Dallas, Ellis, Hill, McLennan3 hr
Jun 9, 5:54 PM CDTFlash Flood WarningFWDBell, Bosque, Cooke, Coryell, Dallas, Denton and 11 more6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.